Michigan, 2007

Dense Fog in Michigan, April 3, 2007

April 3, 2007 · NWS MQT · 2 events in 2 counties and zones

Dense fog formed in Marquette and Baraga counties on the morning of the 3rd and then continued into the afternoon hours before dissipating.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Dense fog formed in Marquette and Baraga counties on the morning of the 3rd and then continued into the afternoon hours before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 3, 3:45 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 3:45 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 AM EDT TUE APR 3 2007

...MAJOR LATE SEASON WINTER STORM TOMORROW INTO WEDNESDAY...
...TRAVEL NOT RECOMMENDED TUESDAY NIGHT INTO WEDNESDAY...

.DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE POTENTIAL FOR
SNOW TODAY THROUGH WEDNESDAY.

WATER VAPOR IMAGERY AND RUC SHOWING A LONGWAVE TROUGH OVER CENTRAL
NORTH AMERICA...WITH WEAK RIDGES OVER THE GREAT LAKES AND OVER THE
PACIFIC NORTHWEST. SURFACE ANALYSIS INSIST ON A LOW JUST SOUTHEAST
OF JAMES BAY AND A DEEPER LOW OVER EASTERN IOWA. A WARM FRONT
EXTENDS EAST FROM THE SECOND LOW ACROSS THE OHIO RIVER VALLEY. A
COLD FRONT DRAPES SOUTHWEST THROUGH CENTRAL OKLAHOMA. LOW LEVEL
MOISTURE WRAPPING AROUND THIS LOW IS FEEDING THUNDERSTORMS OVER
NEBRASKA AND IOWA THIS MORNING AND SOME SNOW OVER THE NORTHERN
PLAINS.

THE MID LEVEL TROUGH WILL DEEPEN INTO A CLOSED LOW OVER MINNESOTA
TODAY AS THE RIDGE OVER THE FORECAST AREA SHIFTS EAST TO THE
ONTARIO/QUEBEC BORDER. SHORTWAVE ENERGY WRAPPING AROUND THIS LOW
WILL DEVELOP AND SWING THROUGH WISCONSIN TODAY. THE SURFACE LOW WILL
MOVE OUT OF EASTERN IOWA INTO THE KGRR AREA OF LOWER MICHIGAN
DRAGGING THE COLD FRONT INTO INDIANA AND WESTERN KENTUCKY BY 00Z
WEDNESDAY. A RIDGE WILL PUSH INTO SOUTH CENTRAL CANADA AND DAKOTAS.
850-500MB Q-VECTOR CONVERGENCE WILL INCREASE ACROSS THE AREA AHEAD
OF THE MID LEVEL LOW. THE SURFACE WINDS NORTH OF THE LOW WILL SHIFT
NORTH ACROSS THE AREA. THE GREATEST AMOUNT OF DEEP MOISTURE WILL BE
FOCUSED OVER THE FORECAST AREA AROUND 00Z THIS EVENING.

THE MID LEVEL LOW WILL SHIFT TO NORTHERN LOWER MICHIGAN WITH
SHORTWAVE ENERGY SWOOPING ABOVE LOWER MICHIGAN TONIGHT. THE SURFACE
LOW WILL MANEUVER OVER NORTHERN LAKE HURON KEEPING THE WINDS OUT OF
THE NORTH. 290K ISENTROPIC ANALYSIS INDICATE ASCENT NORTH OF THE LOW
WHICH WILL HELP TO PRODUCE LIFT OVER THE AREA. THE AREA OF Q-VECTOR
CONVERGENCE WILL SHIFT TO THE EASTERN U.P. THE BASE OF LOWEST
INVERSION WILL BE AROUND 3K FEET. THUS CAN EXPECT SOME LAKE EFFECT
ENHANCEMENT AS WELL. THE LOW INVERSION WILL HELP TO LIMIT SNOWFALL.
THE NORTH SHORE OF THE FORECAST AREA WILL RECEIVED THE HEAVIEST
AMOUNT MAINLY OVER THE EASTERN U.P. BY LATE OVERNIGHT.

THE MID LEVEL LOW WILL MOVE GEORGIAN BAY ON WEDNESDAY. THE STRONGEST
SHORTWAVE ENERGY WILL ROTATE ACROSS THE LOWER GREAT LAKES. THE
SURFACE LOW WILL LIKEWISE MOVE THROUGH NORTHERN GEORGIAN BAY.
ISENTROPIC ASCENT WILL DIMINISH THROUGH THE DAY AND THE Q-VECTOR
CONVERGENCE WILL MOVE INTO EAST CENTRAL ONTARIO. DEEP MOISTURE WILL
ALSO SHIFT EAST. THE LOWEST INVERSION WILL LIFT TO 4.5K FEET. THUS
SNOWFALL SHOULD DIMINISH.

THE MID LEVEL LOW WILL MOVE TO THE QUEBEC BORDER WEDNESDAY NIGHT.
DRIER AIR WILL ADVECT INTO THE AREA AROUND 800 MB AND ABOVE. THE
LOWEST INVERSION WILL REMAIN AROUND 4.5K FEET. THE MEAN RH BELOW
850MB WILL REMAIN AROUND 90 PERCENT OVER THE AREA. THE NORTHERN
PLAINS RIDGE WILL CONTINUE TO BUILD. A WEAK SHORTWAVE WILL MOVE
ACROSS THE FORECAST AREA. THE 850MB TEMPERATURE WILL BE AROUND -17C
OVER LAKE SUPERIOR. SURFACE WINDS WILL SHIFT A LITTLE WEST OF NORTH.
PURE LAKE EFFECT SNOWS WILL BE THE RULE.

THE MID LEVEL LOW OVER THE ONTARIO BORDER WILL STALL OUT AND BECOME
ELONGATED BACK ACROSS CENTRAL ONTARIO ON THURSDAY. SHORTWAVES
ROTATING AROUND THIS LOW WILL SWEEP THROUGH THE FORECAST AREA. LOW
LEVEL RH WILL WILL REMAIN OVER THE AREA. THE SURFACE RIDGE OVER THE
NORTHERN PLAINS WILL SPREAD INTO THE UPPER MISSISSIPPI RIVER VALLEY
WHILE DRY AIR ADVANCE INTO THE FORECAST AREA. THE 850MB TEMPERATURE
WILL BE AROUND -17C. WITH THE LAKE TEMPERATURES AROUND 2C CONSIDER
LAKE EFFECT CONDITIONS TO PERSIST. THE AREAS DOWN WIND FROM A
NORTHWEST WINDS WILL BE THE AREA WITH THE MOST PERSISTENT LES.
WESTERN LAKE SUPERIOR WILL HAVE LIMITED AMOUNT OF LES DUE TO THE
SHORTER FETCH.

THE LOW WILL FINALLY SHIFT INTO SOUTHERN QUEBEC. WEAK SHORTWAVE
ENERGY WILL ROTATE THROUGH THE FORECAST AREA ENROUTE AROUND THE
BASE OF THE THE MID LEVEL LOW. DEEP MOISTURE WILL REMAIN OVER THE
FORECAST AREA. AN 850MB THERMAL POCKET WILL MOVE INTO CENTRAL
ONTARIO JUST NORTHEAST OF LAKE SUPERIOR CAUSING THE DELTA-TS OVER
THE BIG LAKE TO INCREASE TO AROUND 22C. SURFACE WINDS WILL REMAIN
OUT OF THE NORTHWEST PRODUCING LAKE EFFECT SNOW OVER THE AREAS MOST
PRONE TO LAKE EFFECT SNOWS WITH A NORTHWEST FLOW.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING 8 AM EDT /7 PM CDT/ TUE TO 8 PM EDT /7 PM
  CDT/ WED MIZ002-009.
WINTER STORM WARNING THROUGH 1 PM CDT WED FOR MIZ010-011. WINTER
STORM WARNING 2 PM TUE TO 8 PM EDT WED MIZ001-003>006-014-084.
WINTER STORM WARNING 6 PM TUE TO 8 PM EDT WED MIZ007-012-013-085.

GALE WARNING LAKE SUPERIOR.

&&

DLG
Hazardous weather outlook, Apr 3, 5:05 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
605 AM EDT TUE APR 3 2007

MIZ001>007-009>014-084-085-041015-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
605 AM EDT TUE APR 3 2007 /505 AM CDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER IOWA WILL DEEPEN RAPIDLY AS IT MOVES
TO NORTHERN LAKE HURON LATE TONIGHT. COLD AIR FLOWING IN FROM
CANADA ON THE NORTH SIDE OF THE SYSTEM WILL COMBINE WITH MOISTURE
FROM THE GULF OF MEXICO TO PRODUCE SIGNIFICANT SNOWFALL ACROSS
MUCH OF UPPER MICHIGAN TODAY AND TONIGHT. 5 TO 12 INCHES OF TOTAL
SNOWFALL IS POSSIBLE ACROSS MUCH OF UPPER MICHIGAN...WITH UP TO 15
INCHES TOTAL POSSIBLE OVER THE HIGHER TERRAIN NEAR LAKE SUPERIOR.
SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS MUCH OF UPPER MICHIGAN
ON WEDNESDAY. 2 TO 7 INCHES OF ADDITIONAL SNOWFALL IS POSSIBLE
ACROSS MUCH OF UPPER MICHIGAN. THE HEAVIEST SNOW FALL WILL BE
ALONG AND NORTH OF M 28 BETWEEN MUNISING AND NEWBERRY. SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

THERE IS A POTENTIAL FOR MODERATE TO HEAVY LAKE EFFECT SNOW FOR
AREAS FAVORED BY NORTHWEST WINDS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WE APPRECIATE SNOW
REPORTS. PLEASE CALL 906 475 5212 TO PHONE IN YOUR REPORT...OR SEND
US A REPORT ON LINE AT WWW.WEATHER.GOV/MQT (ALL LOWERCASE).

LSZ221-241>248-263-264-041015-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
605 AM EDT TUE APR 3 2007 /505 AM CDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS TO 40 KT ARE EXPECTED OVER THE EASTERN TWO
THIRDS OF LAKE SUPERIOR LATE TONIGHT. GALE FORCE WIND GUSTS ARE
POSSIBLE ON THE WESTERN THIRD OF LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS TO 40 KT ARE EXPECTED OVER THE EASTERN TWO
THIRDS OF LAKE SUPERIOR WEDNESDAY THROUGH FRIDAY. GALE FORCE GUSTS
ARE POSSIBLE ON THE WESTERN THIRD ON WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-041015-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
605 AM EDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED ON THE OPEN WATERS OF NORTHERN LAKE
MICHIGAN AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE EXPECTED ON THE OPEN WATERS OF NORTHERN LAKE
MICHIGAN WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Baraga

When
April 3, 7:00 AM EST to 3:00 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Widespread dense fog reduced visibility to one-quarter mile or less.

Dense Fog, Marquette

When
April 3, 7:00 AM EST to 3:00 PM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Widespread dense fog reduced visibility to one-quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26237, 26238.